Maryland, 2016Damaging Winds in Maryland, August 17, 2016
August 17, 2016 · NWS LWX · 9 events in 4 counties and zones
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 2:06 PM EST, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 17, 2:06 PM EST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Wed Aug 17 2016
.SYNOPSIS...
A weak cold front will gradually move south of the area through
Friday before dissipating. Another cold front will cross the
area early next week. High pressure returns for the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An active weather evening is ahead with multiple threats. Severe
Thunderstorm Watch already out west of the Blue Ridge until 8 PM.
Due to relatively little activity expected to the east this
afternoon, SPC has suggested doing a second watch if warranted
farther east at a later time. A Flash Flood Watch has also been
issued through 3 AM for a stripe across the central CWA where
best QPF signal overlaps with pockets of lower FFG, including the
Baltimore-Washington metro. Heavy rain will be possible elsewhere,
but have held off on a larger watch due to coverage uncertainty
and/or higher FFG.
The severe weather threat will mainly come in the form of damaging
downburst winds. Multicell clusters will be possible given
moderate shear, but given forcing from approaching wave, an MCS
could also be possible. High PWAT values, moisture transport into
the stalled boundary, and favorable upper jet positioning suggest
activity could last well into the evening, if not after midnight
near the Bay. While some guidance suggests one main push of
storms, mergers and regenerative processes are not out of the
question, as demonstrated by a recent HRRR run. If such processes
occur, localized point amounts of 3-4 inches are within the realm
of possibility.
Activity should diminish (at least to showers) by late tonight as
the main wave/vort max moves to the east.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Deep moisture will shunt south of most of the area Thursday with
WNW flow establishing. This will lead to slightly drier and cooler
air. However, the washed out boundary will not be far away with
potential for weak disturbances in the flow, so the best chance of
a shower and storm will be across the south.
Had to introduce POPs a little to the north on Friday, as there
are some indications a wave could pass along the front to the
south and result in a chance of showers and storms by afternoon or
evening.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure will build to the north Friday night. Drier and
slightly cooler, yet seasonable, air will funnel southward into our
region. We can't rule out a scattered shower Friday night due to a
few week disturbances that may try to sneak under the building high
pressure. Most of the activity will be across the Virginia Piedmont
or lower Southern Maryland.
The area of high pressure will weaken some over our region Saturday
and Saturday night, allowing for additional weak disturbances to
move in from the west and bring us a chance for additional showers
or perhaps a thunderstorm.
A moderate cold front is expected to move slowly eastward across the
Great Lakes region Sunday. This front could spawn a few
thunderstorms, mainly in the afternoon and along and west of the
Blue Ridge Mountains.
Showers and thunderstorms could linger Sunday night and Monday as the
front moves toward the Chesapeake Bay and possible stalls just east
of the bay.
High pressure will build in behind the front Monday night and linger
through Wednesday. Drier air and slightly cooler temperatures are
expected.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Main threat period to the terminals will be between 5 PM and
midnight. There will likely be a two hour period or so when
thunderstorms are rather widespread (except maybe CHO) and
restrictions will be likely in heavy rain and gusty winds. This
window will be narrowed down with amendments. With the rain, some
fog or low clouds aren't out of the question late tonight, but
have not placed in the TAFs yet due to uncertainty.
A stray storm may cross near CHO both Thursday and Friday, but
otherwise VFR should prevail.
VFR conditions Friday night through Saturday night. Winds light
and variable.
&&
.MARINE...
W/NW flow this afternoon 10-15 kt. Fairly widespread thunderstorms
will impact the waters this evening (possibly slightly earlier
near DC) with a strong wind threat. Special Marine Warnings are
likely.
W to NW flow will continue through Friday, generally 10 kt or
less. While a stray storm can't be ruled out on southern waters,
coverage will be much less than today.
No marine hazards expected Friday night through Saturday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ011-013-014-
503>506.
VA...Flash Flood Watch through late tonight for VAZ026>031-038>040-
050>054-501-502-505>507.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLWHazardous weather outlook, Aug 17, 5:53 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
653 PM EDT WED AUG 17 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
653 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS UNTIL 3 AM THURSDAY MORNING.
IN ADDITION TO THE HEAVY RAINFALL THREAT...THUNDERSTORMS MAY ALSO
PRODUCE LOCALLY DAMAGING WIND GUSTS ACROSS THE OUTLOOK AREA DURING
THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
653 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS...SHENANDOAH VALLEY...AND VIRGINIA
FOOTHILLS UNTIL 3 AM THURSDAY MORNING.
IN ADDITION TO THE HEAVY RAINFALL THREAT...THUNDERSTORMS MAY ALSO
PRODUCE LOCALLY DAMAGING WIND GUSTS ACROSS THE OUTLOOK AREA DURING
THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 17, 6:31 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
731 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG 2 NNW KIMBALL 38.71N 78.41W
08/17/2016 PAGE VA TRAINED SPOTTER
LARGE TREE DOWN
&&
EVENT NUMBER LWX1604801
MSELocal storm report, Aug 17, 6:43 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND DMG 2 SW LURAY 38.65N 78.48W
08/17/2016 PAGE VA 911 CALL CENTER
DOWNED TREES ON LAKEWOOD ROAD
&&
EVENT NUMBER LWX1604802
IMRLocal storm report, Aug 17, 6:52 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 1 SW FAIRVIEW 38.64N 78.44W
08/17/2016 PAGE VA 911 CALL CENTER
DOWNED TREES AT STONEY MAN RD
&&
EVENT NUMBER LWX1604803
IMRLocal storm report, Aug 17, 7:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 2 NNE ARCO 38.88N 78.16W
08/17/2016 WARREN VA 911 CALL CENTER
DOWNED TREES ON REMOUNT RD
&&
EVENT NUMBER LWX1604804
IMRThunderstorm Wind, Montgomery
- When
- August 17, 8:05 PM EST
- Where
- Montgomery County, 0.5 mi WSW of Friendship Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.967, -77.089
A large tree was completely uprooted and blocking the northbound lane of fWisconsin Avenue at the Intersection with Dorset Avenue.
Thunderstorm Wind, Charles
- When
- August 17, 8:11 PM EST
- Where
- Charles County, 1.65 mi NE of Pomfret
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.596, -77.007
Trees were down at Livingston Road and Greenway Drive.
Thunderstorm Wind, Montgomery
- When
- August 17, 8:11 PM EST
- Where
- Montgomery County, 1.56 mi NNW of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.992, -77.007
A large tree over one foot in diameter was brought down on utility wires blocking the roadway.
Thunderstorm Wind, Prince George'S
- When
- August 17, 8:20 PM EST
- Where
- Prince George'S County, 0.68 mi NW of Ardmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.937, -76.879
Damage was done to a metro transit warehouse roof and bay door.
Thunderstorm Wind, Prince George'S
- When
- August 17, 8:20 PM EST
- Where
- Prince George'S County, 0.84 mi SW of Dodge Park
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.910, -76.889
A wind gust of 66 mph was recorded.
Thunderstorm Wind, Prince George'S
- When
- August 17, 8:24 PM EST
- Where
- Prince George'S County, 1.59 mi ENE of Kettering
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.932, -76.805
Trees were down at the intersection of Locust Glen Drive and Enterprise Road.
Thunderstorm Wind, Charles
- When
- August 17, 8:30 PM EST
- Where
- Charles County, 1.25 mi W of Indian Hd Mrylnd Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.598, -77.093
A tree was down at Livingston Road.
Thunderstorm Wind, Anne Arundel
- When
- August 17, 8:54 PM EST
- Where
- Anne Arundel County, 1.14 mi WNW of Cape St Claire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.036, -76.439
A tree was down on Cape Street Clair Road.
Thunderstorm Wind, Anne Arundel
- When
- August 17, 8:54 PM EST
- Where
- Anne Arundel County, 1.13 mi ESE of Rivera Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.162, -76.502
A large limb of a tree was down in the 200 Block of Wendover Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656110, 656111, 656112, 656113, 656118, 656114, 656115, 656116, 656117.